• Users Online: 65
  • Print this page
  • Email this page


 
 Table of Contents  
PHOTO ESSAY
Year : 2021  |  Volume : 1  |  Issue : 4  |  Page : 833-834

Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration


Department of Vitreoretina Services, Disha Eye Hospitals, Kolkata, West Bengal, India

Date of Submission25-Jan-2021
Date of Acceptance16-May-2021
Date of Web Publication09-Oct-2021

Correspondence Address:
Dr. Debdulal Chakraborty
Department of Vitreoretina Services, Disha Eye Hospitals, Ghosh Para Road, Barrackpore, Kolkata - 700120, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_215_21

Rights and Permissions
  Abstract 


Keywords: Brolucizumab, neovascular age-related macular degeneration, retinal pigment epithelial tear


How to cite this article:
Chakraborty D, Mondal S, Chandra K. Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration. Indian J Ophthalmol Case Rep 2021;1:833-4

How to cite this URL:
Chakraborty D, Mondal S, Chandra K. Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration. Indian J Ophthalmol Case Rep [serial online] 2021 [cited 2021 Oct 26];1:833-4. Available from: https://www.ijoreports.in/text.asp?2021/1/4/833/327723



An 80-year-old pseudophakic lady complained of decreased vision (20/80) in her right eye for 3 weeks. Funduscopy revealed multiple druse and a large pigment epithelial detachment (PED) with minimal subretinal hemorrhage, consistent with diagnosis of neovascular age-related macular degeneration (nAMD) [Figure 1]a and [Figure 3]a. Spectral-domain OCT revealed subretinal fluid and a large serous PED [Figure 2]a. She was treated with an intravitreal injection of Brolucizumab. At 1 week of follow-up, vision was found to have decreased to 20/100 and an RPE tear [Figure 1]b was noted. SD-OCT revealed discontinuation of the RPE layer [Figure 2]b. Autofluorescence (AF) imaging revealed a crescentic area of dense hypo-AF [Figure 3]b. At 1 month follow-up, vision was 20/80. SD-OCT showed persistence of the RPE dehiscence [Figure 2]c. Colour and AF imaging revealed progression of RPE tear [Figure 1]c and [Figure 3]c.
Figure 1: (a) Optos color image (Optos Daytona, Optos plc, Dunfermline, UK) at baseline showing multiple druse with a large fibrovascular pigment epithelial detachment of approximately 3 × 3 disc diameter size. (b) Optos color image at 1 week post Brolucizumab injection showing RPE tear. (c) Optos color image at 1 month demonstrating the progression of the RPE tear

Click here to view
Figure 2: (a) SD OCT image (Optovue, Fremont, CA, USA) at baseline showing the fibrovascular PED. The PED height was 985 m. (b) SD OCT image at 1 week postinjection (red arrowhead showing RPE dehiscence). (c) SD OCT image at 1 month shows an increase in the RPE dehiscence (red arrowhead).

Click here to view
Figure 3: (a) FAF image (Optos Daytona, Optos plc, Dunfermline, UK) at baseline. (b) FAF image at 1 week postinjection showing a crescentic area of dense hypo autofluorescence corresponding to the zone of RPE tear where the underlying choroid has been unmasked. (c) FAF image at 1 month reveals increase in the hypo autofluorescent area of RPE tear

Click here to view



  Discussion Top


Vascularized PED in nAMD is associated with a RPE tear rate of 10–12%.[1] Following antivascular endothelial growth factor (anti-VEGF) therapy for treatment of eyes with nAMD, there has been an increase in the incidence of RPE tear.[1] Anti-VEGF agents may cause contraction and fibrosis of the neovascular tissue adherent to the under surface of the RPE, imparting a substantial contractile force that tears the already strained tissue layer.[2]

Chiang et al.[3] found that large PED basal diameter and vertical height are associated with an increased risk of developing an RPE tear after anti-VEGF therapy. The PED in our patient had a large basal diameter and vertical height [Figure 2]a. The RPE tear progressed from grade 2 at 1 week to grade 3 at 1 month (as per classification of Sarraf et al.).[4] The Hawk and Harrier trials[5] have noted a RPE tear rate of 3.3 and 2.2%, respectively, following intravitreal brolucizumab. Though RPE tear happens with any anti-VEGF, its incidence may differ with agents and may depend on the potency of the agent to cause PED flattening. Since brolucizumab is known to have the maximum potency among all available agents[5] and causes dramatic regression in PED dimensions, it is possible that it may also precipitate more RPE tears as well as more RPE atrophy and geographic atrophy. More cases are required from the real world to see if this should be a matter of concern going forward.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has/have given his consent for his images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gupta A, Chhabra M, Mehta P, Ghosh B. Tears of the retinal pigment epithelium – A review. Delhi J Ophthalmol 2017;27;243-9.  Back to cited text no. 1
    
2.
Nagiel A, Freund KB, Spaide RF, Munch IC, Larsen M, Sarraf D. Mechanism of retinal pigment epithelium tear formation following intravitreal antivascular endothelial growth factor therapy revealed by spectral-domain optical coherence tomography. Am J Ohthalmol 2013;156:981-8.  Back to cited text no. 2
    
3.
Chiang A, Chang LK, Yu F, Sarraf D. Predictors of anti-VEGF associated retinal pigment epithelial tear using FA and OCT analysis. Retina 2008;28:1265-9.  Back to cited text no. 3
    
4.
Sarraf D, Reddy S, Chiang A, Yu F, Jain A. A new grading system for retinal pigment epithelial tears. Retina 2010;30:1039-45.  Back to cited text no. 4
    
5.
Dugel PU, Singh RP, Koh A, Ogura Y, Weissgerber G, Gedif K, et al. HAWK and HARRIER: Ninety-six-week outcomes from the phase 3 trials of brolucizumab for neovascular age-related macular degeneration. Ophthalmology 2021:128:89-99.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Discussion
References
Article Figures

 Article Access Statistics
    Viewed154    
    Printed2    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]